Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 41, NWS Milwaukee, WI

April 12, 2020

NWS Milwaukee, WI issued this small craft advisory at Apr 12, 2020, 8:53 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 8:53 PM CDT (01:53 UTC)
Expired
Apr 13, 2020, 4:00 AM CDT
In force
7 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

453 
WHUS73 KMKX 130153
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
853 PM CDT Sun Apr 12 2020

LMZ643-131000-
/O.NEW.KMKX.SC.Y.0041.200413T0153Z-200413T0900Z/
/O.CON.KMKX.GL.W.0019.200413T0900Z-200414T0600Z/
Sheboygan to Port Washington WI-
853 PM CDT Sun Apr 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO 1 AM CDT
TUESDAY...

* WHAT...For the Gale Warning, northwest to west winds 20 to 30 kt
  with gusts up to 45 kt and waves 2 to 4 feet expected. For the 
  Small Craft Advisory, north winds 15 to 20 kt with gusts up to 
  25 kt and waves 2 to 5 feet.

* WHERE...Nearshore Waters from Sheboygan to Port Washington.

* WHEN...For the Gale Warning, from 4 AM Monday to 1 AM CDT 
  Tuesday. For the Small Craft Advisory, until 4 AM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ080-261-362-364-366-563-565-567-644>646-669-671-673-675-777-
779-868-870-872-874-876-878-131000-
/O.CON.KMKX.GL.W.0019.200413T0900Z-200414T0600Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
853 PM CDT Sun Apr 12 2020

...GALE WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO 1 AM CDT
TUESDAY...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 45 kt and 
  waves 8 to 12 feet expected.

* WHERE...All Open Waters of Lake Michigan, and Nearshore Waters
  from Port Washington to Winthrop Harbor IL.

* WHEN...From 4 AM Monday to 1 AM CDT Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Wood
1 follow-up statement
173 
WHUS73 KMKX 130752
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
252 AM CDT Mon Apr 13 2020

LMZ643-131600-
/O.CON.KMKX.SC.Y.0041.000000T0000Z-200413T0900Z/
/O.CON.KMKX.GL.W.0019.200413T0900Z-200414T0600Z/
Sheboygan to Port Washington WI-
252 AM CDT Mon Apr 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT EARLY
THIS MORNING...
...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT TUESDAY...

* WHAT...For the Gale Warning, west winds 15 to 25 kt with gusts 
  up to 40 kt and waves 2 to 4 feet expected. For the Small 
  Craft Advisory, northwest winds around 20 kt with gusts up to 
  30 kt and waves 3 to 4 feet.

* WHERE...Nearshore Waters from Sheboygan to Port Washington.

* WHEN...For the Gale Warning, until 1 AM CDT Tuesday. For the 
  Small Craft Advisory, until 4 AM CDT early this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ080-261-362-364-366-563-565-567-644>646-669-671-673-675-777-
779-868-870-872-874-876-878-131600-
/O.CON.KMKX.GL.W.0019.200413T0900Z-200414T0600Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
252 AM CDT Mon Apr 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT TUESDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 45 kt in the
  north and up to 40 kt in the south, and waves 8 to 11 feet 
  expected.

* WHERE...All Open Waters of Lake Michigan, Nearshore Waters 
  from Port Washington to North Point Lighthouse, Nearshore 
  Waters from North Point Lighthouse to Wind Point, and 
  Nearshore Waters from Wind Point to Winthrop Harbor IL.

* WHEN...Until 1 AM CDT Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

MRC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Apr 12, 7:21 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 12, 7:21 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
721 PM CDT Sun Apr 12 2020

.UPDATE...

Rain will continue to overspread the area into this evening, as
the surface low continues to deepen and shift east northeast
across northern Illinois and through far southeast Wisconsin. A
few thunderstorms were trying to move into far southwestern parts
of the area. However, the storms were weakening, as weak
instability continues to get shunted into northern Illinois. Thus,
any cloud to ground lightning risk should remain there. Some fog
may continue as well over the area into the evening.

Tight temperature gradient is presently over the area. Gusty
north/northeast winds and colder temperatures in northern parts of
the area, and light southeast to south winds with milder
temperatures in the far southeast parts, will start to get pushed
eastward quicker, as gusty northwest winds later this evening and
overnight move in with cold air advection. Still expecting a
fairly quick change over to a wet, slushy snow from west to east
later this evening and overnight.

There still remains some potential for a brief period of light
freezing rain/drizzle/light sleet during the transition, as cold
air at the surface undercuts the rest of the low levels. Some ice
crystal loss is noted as well later tonight, so kept some light
freezing rain/drizzle mention overnight as well. Not thinking it
will be impactful at this time, but will continue to monitor
trends. Snowfall amounts should be around an inch toward the Dells
and Montello, with little to no snow in the far southeast
counties. Roads may remain just wet, though some freezing with
dropping temperatures may cause slick spots.

Strong northwest winds still look good for later tonight into
Monday, with gusts up to 40 knots expected within a very tight
pressure gradient. Wind Advisory looks good for the area. May need
to add in Sauk and Iowa Counties, though highest gusts should be
east of there.

&&

.AVIATION(00Z TAFS)...

Rain should continue to overspread terminals into this evening,
with low pressure passing from northern Illinois through far
southeast Wisconsin. Some fog is expected as well this evening.
Ceilings should quickly drop to 500 feet or less by middle evening
and linger overnight. Visibility values should be in the 2 to 5
mile range as well.

Rain should quickly change to a wet, slushy snow overnight from
west to east across the area. There may be a brief period of light
freezing rain/drizzle/light sleet during this transition. Some
light freezing rain/drizzle may linger overnight. Do not think
this will be impactful at this time, but will continue to monitor.
Snow should be a couple tenths of an inch on grassy areas, with
runways mainly wet. The wet, slushy snow should end by 12Z Monday.

Winds will be north/northeast and gusty this evening in northern
parts of the area, including Madison, Waukesha and Milwaukee.
These winds may get lighter for a time at Waukesha and Milwaukee.
Kenosha winds will be light and south/southeast until after
midnight, when the low moves east of the area. All winds will then
become strong and northwesterly, lingering through Monday, before
slowly weakening Monday night. Northwest gusts of 35 to 40 knots
are expected at times later tonight into Monday at the terminals.

&&

.PREV DISCUSSION... (Issued 230 PM CDT Sun Apr 12 2020)

SHORT TERM...

Rest of this Afternoon through Tomorrow...Forecast Confidence
High...

Precipitation remains largely confined to areas north of the
frontal boundary, which is stalled from southwest to northeast
across the forecast area. This has resulted in a significant
temperature gradient over the region this afternoon, with
temperatures in the low to even mid 60s along the Illinois state
line, versus upper 30s over central Wisconsin.

An elongated area of low pressure stretches from southeastern Iowa
into northeastern Oklahoma early this afternoon, and should become
a little more compact as it moves northeast, with a closed
surface low expected to pass just south of the area tonight. As
this low moves east across far northern Illinois, the frontal
boundary will begin to pivot, taking on more of a north to south
orientation. Increasing northeasterly and then northerly winds can
be expected north/west of the front, along with falling
temperatures and widespread rain.

The front will initially only inch eastward with time, but will
rapidly accelerate later this evening into the overnight as the
low moves into Lower Michigan. Winds will pick up considerably,
and temperatures will rapidly fall to around freezing. Surface
temps may actually fall below freezing a little faster than the
rest of the low levels, resulting in a short period of sleet and/or
freezing rain, before precip ends mostly as light snow. A dusting
is expected in most places, with perhaps an inch or two north and
west of Madison. Some patchy freezing drizzle is possible as
well, as cloud ice may be lost before all of the low level
moisture is scoured out. Any ice accumulations will be very light,
and should cause little to no impact. Precip will come to an end
around sunrise.

Winds will continue to increase through the overnight hours, with
very blustery conditions expected on Monday. Frequent 40-45 MPH
gusts are expected, especially further east, closer to the surface
low. A Wind Advisory will be in effect starting at 4 AM for all
but the far western portion of the forecast area, and will
continue through tomorrow afternoon.

Additional rain/snow/graupel showers are expected by tomorrow
afternoon, given deep and cold cyclonic flow aloft. This will
probably be similar to last Thursday, with an expansive field of
fairly convective stratocu. And like last Thursday, some higher
wind gusts will be possible with the convective showers given
steep low level lapse rates and appreciable evaporative cooling.
That convective activity should dissipate by early evening with
the loss of peak sun angle. Highs tomorrow will only reach the mid
to upper 30s.

LONG TERM...

Tuesday and Wednesday...Forecast Confidence Medium to High...

West winds will remain breezy on Tuesday, with continued deep
cyclonic flow aloft. We should see another expansive stratocu deck
by afternoon, with more rain/snow/graupel showers. Highs Tuesday
will be just a degree or two warmer than Monday.

Winds will taper off Tuesday night, and should not be as breezy on
Wednesday. Highs will be around 40, with another chance for
isolated to scattered afternoon shower activity.

Thursday through Next Weekend...Forecast Confidence Medium...

Temperatures will moderate a bit each day for the remainder of
the week, as the core of the upper level long wave trough shifts
east. Numerous shortwaves will continue to rotate though the
region, though, resulting in occasional low PoPs. We may see a bit
of a warm up early next weekend, as southerly flow increases
ahead of a front. This may bring temperatures back to around
average for this time of year.

AVIATION(21Z TAF Update)...

Ceilings are generally VFR to MVFR at the terminals early this
afternoon, but will deteriorate with time into this evening as
rain and more widespread cloud cover approaches the region.
Widespread IFR to LIFR is expected overnight, with rain and fog.
Rain will begin to mix with and in some cases change over to snow
after midnight, before precipitation ends around sunrise on
Monday.

Winds are currently east to southeast at the terminals, and will
back with time to northeast and then north later today and
tonight as low pressure moves through just south of the area. By
late tonight, winds will become northwesterly and increase
considerably, with frequent gusts to around 30 knots by daybreak.
Winds will then be west through the daytime hours on Monday, with
frequent 30-35 knot gusts through the afternoon.

MARINE...

Winds are increasing across the lake this afternoon as low
pressure begins to approach from the southwest. Expect gusty winds
from the northeast across the northern portions of the lake, with
breezy, but not as strong southeast winds across the south half.
Winds will become northerly and then northwesterly tonight,
increasing to gale force, and then be from the west-northeast
tomorrow, with gales to 45 knots expected. A few storm force gusts
as possible, though these should not be widespread.

Gales should ease tomorrow evening, though breezy west winds will
continue through Tuesday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 4 AM to 7 PM CDT Monday for WIZ046-047-051-
     052-057>060-063>072.

LM...Gale Warning from 4 AM Monday to 1 AM CDT Tuesday for LMZ080-261-
     362-364-366-563-565-567-643>646-669-671-673-675-777-779-868-
     870-872-874-876-878.

&&

Update...Wood
Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...Boxell
Hazardous weather outlook, Apr 12, 2:50 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Sun Apr 12 2020

WIZ046-047-051-052-056>060-062>072-132000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
250 PM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible this evening across far southern
Wisconsin.

Rain will change to a wintry mix of snow and possibly some light
sleet or freezing drizzle late tonight into early Monday morning.
While accumulations are expected to be light, some slick spots
are possible on area roadways late tonight and on Monday morning.

Gusty northwest winds will develop late tonight, with gusts to
around 40 MPH, increasing to around 45 MPH on Monday.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Strong west winds gusting to 45 mph will continue on Monday.

Periods of rain through tonight may cause several rivers to rise
above flood stage this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-132000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
250 PM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Patchy fog will remain possible over the nearshore waters into
tonight, especially north of Port Washington.

There is a small chance for thunderstorms this evening.

Passing low pressure will bring strong northwest winds to the
nearshore waters of Lake Michigan later tonight, with gusts up to
35 knots. A Gale Warning goes into effect late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Strong northwest winds will continue on Monday, with gusts around
40 knots expected. The Gale Warning will remain in effect through
Monday evening.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
250 PM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Patchy fog will continue across the Lake Michigan open waters
this evening.

There is a small chance for thunderstorms this evening, mainly
over the southern portion of the lake.

Passing low pressure will bring strong north to northwest winds
to the lake tonight. A Gale Warning is in effect beginning late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Strong northwest to west winds will continue on Monday into
Monday night. Frequent gusts to 45 knots are expected with a few
storm force gusts possible, especially over the eastern part of
the open waters.

www.weather.gov/mkx

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.